Alert archive / Oregon / High Surf Advisories in 2021

High Surf Advisory 10, NWS Medford, OR

December 26, 2021Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Dec 26, 2021, 12:25 PM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2021, 12:25 PM PST (20:25 UTC)
Expired
Dec 26, 2021, 10:00 PM PST
In force
10 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WHUS46 KMFR 262025
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1225 PM PST Sun Dec 26 2021

ORZ021-022-270200-
/O.NEW.KMFR.SU.Y.0010.211226T2025Z-211227T0200Z/
South Central Oregon Coast-Curry County Coast-
1225 PM PST Sun Dec 26 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Large breaking waves of 20 to 24 feet.

* WHERE...South Central Oregon Coast and Curry County Coast.
  Highest breaking waves are expected from Gold Beach northward to
  near Reedsport. 

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Large breaking waves will create hazardous conditions
  along and within the surf zone, and could inundate beaches and
  low lying shorelines. Beach erosion is possible, and exposed
  infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
310 
WHUS46 KMFR 270130
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
530 PM PST Sun Dec 26 2021

ORZ021-022-270600-
/O.EXT.KMFR.SU.Y.0010.000000T0000Z-211227T0600Z/
South Central Oregon Coast-Curry County Coast-
530 PM PST Sun Dec 26 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 20 to 24 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. 
  Highest breaking waves are expected from Gold Beach northward 
  to near Reedsport.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Dec 26, 9:35 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 26, 9:35 AM PST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Medford OR
935 AM PST Sun Dec 26 2021

.UPDATE...Updated Aviation Discussion for 18z TAFs.

&&

.PREV DISCUSSION... /Issued 932 AM PST Sun Dec 26 2021/

DISCUSSION...Snow showers have brought significant low elevation
snow to portions of the forecast area, with snow down briefly to
the coast in places. The Medford airport is one of the lowest
measurements with only around an inch, with places near Roseburg
and Merlin seeing around 4 inches, and the southern Illinois
Valley seeing over 8 inches in places. Snow showers are expected
to continue through the day over most of the region, with gusty
winds at higher elevations and places east of the Cascades. This
will ring brief whiteout conditions and drifting snow. Roads are
icy in places, so if you can avoid travel, that is recommended. If
you must travel see https://www.tripcheck.com or
http://quickmap.dot.ca.gov for the latest road conditions and
chain requirements. -Sven

&&

.AVIATION...26/18Z TAFs...Snow showers will persist over the
forecast area through the TAF period as an upper level low persists.
Snow is expected to accumulate over most of the terminals in the TAF
period, though afternoon temperatures in west side valleys could
warm just above freezing, resulting in melting and the possibility of
re-freezing later this evening. At the coast, accumulating graupel
and sleet are possible and have been reported with heavy showers.
With winds increasing east of the Cascades, blowing snow with strong
surface winds around 20 to 25 knots over fresh snow is possible near
KLMT. By tonight, temperatures will remain cold and allow for
further snow to accumulate at terminals. Chances are a little better
Sunday night for snow accumulation in KMFR. Other than the snow,
ceilings will likely vary from IFR to VFR over time with all the
showers around today. We have observed LIFR under some heavier snow
showers, but those periods of LIFR conditions seem to be pretty
brief.

-Smith/Miles

&&

.MARINE...Updated 200 AM PST Sunday, 26 December, 2021...Gale force
winds and hazardous seas will persist through the day as an upper
level low continues to swing around the area.  We'll see conditions
gradually improve Saturday evening as winds lower below gale force
strength.  However, seas will remain high and steep for smaller
crafts Saturday night through Sunday and parts of Monday. Seas are
forecast to remain in an elevated state from Tuesday into Wednesday.

-Smith

&&

PREV DISCUSSION... /Issued 327 AM PST Sun Dec 26 2021/

DISCUSSION...Numerous showers continue to develop and move
onshore into SW Oregon and norCal on the southern end of a cold
upper trough digging southward through British Columbia and into
Washington. Latest web cams and surface observations are showing
snow levels down to around sea level with North Bend and Brookings
both reporting snow at times in the last hour. It isn't often we
don't have to worry about the snow level over inland areas, but
that is the case today. If it's precipitating, it'll almost
certainly be snow. Snow levels could fluctuate up to around 500 or
1000 feet near the coast, but that's about as high as they'll be.

There has been a wide range of conditions so far during the
overnight. Some healthy snow showers have impacted/are impacting
I-5, especially north of Grants Pass and in/around
Sutherlin/Roseburg/Tri-City as well as near Camas Mtn and
portions of the Illinois Valley from Hayes Hill down to Cave
Junction and Obrien. There has been some graupel and gusty winds
reported in some of the heavier showers along the coast. But,
we've had some downsloping here in the Rogue Valley with showers
largely falling apart as they enter the valley. Even so, there is
still enough mid-level lift to support some of the better showers
and we think we'll see a few of these move through Medford into
the morning. We should note that temperatures will be cold enough
such that any snow will quickly accumulate on roadways allowing
them to turn icy and slippery. So, if traveling this morning,
please slow down and take some extra time to reach your
destination.

Showers will continue through the day, but will likely increase
in number and intensity as the cold upper trough continues to
advance southeastward this afternoon and into tonight. The upper
trough axis will shift through the area overnight into Monday
morning. This will allow coverage of showers to decrease and
end in many areas. We haven't made any changes to the winter
headlines and they all remain in place through Monday morning.
Please refer to WSWMFR for snow accumulations and other winter
related details/impacts.

While there will be a bit of a break Monday, we won't be done
with the winter weather. Another shortwave disturbance will dive
southward just offshore in northerly flow aloft late Monday night
into Tuesday followed by yet another shortwave disturbance Tuesday
night into Wednesday morning. We may need additional winter
headlines for these disturbances, especially for areas west of the
Cascades, but we'll hold off on those at this time to keep the
products simpler. We shouldn't forget about the cold either. The
prevailing northerly flow will bring modified arctic air to areas
east of the Cascades. With the fresh snow cover and some clearing
over there Monday night, this will allow for good radiational
cooling and temperatures falling down into the single digits,
perhaps near or even a bit below zero where it stays clear all
night.

Overall, expect wintry weather with below normal temperatures to
persist through at least the New Year. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 7 AM PST Monday for ORZ029>031.
     Winter Storm Warning until 7 AM PST Monday for ORZ029>031.
     Winter Weather Advisory until 10 AM PST Monday for ORZ021-022.
     Winter Storm Warning until 7 AM PST Monday for ORZ023>026.
     Winter Storm Warning until 8 AM PST Monday for ORZ027-028.

CA...Winter Weather Advisory until 7 AM PST Monday for CAZ084-085.
     Winter Storm Warning until 7 AM PST Monday for CAZ085.
     Winter Storm Warning until 10 AM PST Monday for CAZ080-082-083.
     Winter Weather Advisory until 10 AM PST Monday for CAZ081.

Pacific Coastal Waters...
     Small Craft Advisory from 8 PM this evening to 4 PM PST Monday
     for PZZ350-356-370-376.
     Gale Warning until 8 PM PST this evening for PZZ350-356-370-376.
     Hazardous Seas Warning until 8 PM PST this evening for
     PZZ356-376.

In the hours before

Local storm report, Dec 26, 8:11 AM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
811 AM PST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     SNOW             3 ESE ROSEBURG          43.21N 123.31W
12/26/2021  M2.3 INCH        DOUGLAS            OR   PUBLIC

            DOUGLAS COUNTY EM REPORTED 24 HR TOTAL AS OF
            8AM PST AT AN ELEVATION OF 550 FEET.

&&

MCB
Local storm report, Dec 26, 8:38 AM PST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
838 AM PST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     SNOW             4 NNE OBRIEN            42.11N 123.67W
12/26/2021  M4.0 INCH        JOSEPHINE          OR   PUBLIC

            24 HR TOTAL AS OF 8 AM PST ST SN ELEVATION
            OF 1350 FEET.

&&

MCB
Local storm report, Dec 26, 8:43 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
843 AM PST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY SNOW       5 NNE SELMA             42.35N 123.57W
12/26/2021  M4.3 INCH        JOSEPHINE          OR   TRAINED SPOTTER

&&

SBN
Local storm report, Dec 26, 8:49 AM PST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
849 AM PST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HEAVY SNOW       2 W MERLIN              42.52N 123.46W
12/26/2021  M4.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

&&

SBN
Local storm report, Dec 26, 8:54 AM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
854 AM PST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     MARINE HAIL      3 NE BANDON             43.14N 124.37W
12/26/2021  M0.35 INCH       COOS               OR   PUBLIC

            SINCE AROUND 3 AM HEAVY CELLS HAVE PRODUCED
            ACCUMULATING GRAUPEL ON NATURAL SURFACES
            (LESS SO ON ROADWAYS). SOME DRIFTS OF
            GRAUPEL WERE MEASURED UP TO ONE HALF INCH,
            BUT WAS NOT THE MOST FREQUENT DEPTH.

&&

MCB
Local storm report, Dec 26, 11:42 AM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1142 AM PST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HEAVY SNOW       2 ENE MURPHY            42.36N 123.29W
12/26/2021  M4.6 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            25TH 24 HR .3 INCHES, 26TH 24 HR 4.3 INCHES.

&&

SBN

Nearby

High Surf Advisories in Oregon, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.